Florida, 2023

Tornadoes and Flooding in Florida, September 25 to 26, 2023

September 25 to 26, 2023 · NWS JAX · 11 events in 4 counties and zones

A weak surface front was near the FL-GA state-line with moist, unstable conditions south of the boundary across NE FL. Diurnally enhanced storms further intensified into the afternoon and early evening as a short-wave trough moved across the area from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak surface front was near the FL-GA state-line with moist, unstable conditions south of the boundary across NE FL. Diurnally enhanced storms further intensified into the afternoon and early evening as a short-wave trough moved across the area from the west. Storm motion was slow, so locally heavy rainfall was a concern near storm mergers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 25, 7:16 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 25, 7:16 PM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
816 PM EDT Mon Sep 25 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 816 PM EDT Mon Sep 25 2023

Widespread convection along the Interstate 4 corridor in central
FL early this evening will pivot northeastward towards the SGJ
terminal, with activity expected to remain east of the GNV
terminal at this time. We added a TEMPO group at SGJ from 02Z -
04Z tonight for briefly gusty winds and MVFR conditions during
heavier downpours. This activity is expected to weaken overnight
as it approaches the Duval County terminals. Confidence was only
high enough to include vicinity shower coverage at the rest of the
northeast FL terminals overnight, but please check for amendments
as the night progresses. VFR conditions are expected to prevail
through at least 09Z at SSI, but a few showers could approach the
terminal from the south after 04Z. Ceilings are then expected to
lower at the regional terminals after 08Z, with periods of IFR
conditions forecast at VQQ and GNV through around 13Z, and a
shorter period of IFR ceilings expected at JAX and CRG around or
just after sunrise. IFR conditions will also be possible around
sunrise at SGJ and SSI, but confidence was too low to include
anything other than low MVFR ceilings at this time. MVFR ceilings
will then prevail at the regional terminals after 14Z, with
thunderstorms developing after 16Z. We included PROB30 groups for
IFR visibilities during heavier downpours through the afternoon
hours on Tuesday at the regional terminals. East or southeasterly
winds sustained around 5 knots will become light and variable
overnight. Outside of convective activity on Tuesday, east-
northeasterly surface winds will generally prevail, with
sustained speeds increasing to 10-15 knots at the SSI and SGJ
coastal terminals towards noon.

&&

.NEAR TERM...
(Through Tonight)
Issued at 208 PM EDT Mon Sep 25 2023

High pressure will be east northeast of the region Tonight, with the
flow around it allowing more moisture to stream into area. Showers
and a few thunderstorms will continue through the night as upper
waves pass through.

Can not rule out a little patchy fog Tonight with increasing lower
level moisture, but with showers around anticipate enough mixing to
help minimize this potential.

Lows in the lower 70s will be common.

&&

.SHORT TERM...
(Tuesday through Thursday)
Issued at 208 PM EDT Mon Sep 25 2023

Strong high pressure will be centered over eastern Canada this
period, with frontal zone just to the south across central FL.
Ridging from the high will extend down into the southeastern US,
providing a prevailing onshore flow. Moisture will return in earnest
this period due to the onshore flow. The combination of the frontal
zone to the south, and waves moving east across the area in the
upper flow will provide convergence and instability. The result will
be wet and stormy weather throughout this period. Clouds and
rainfall coverage will limit strength of storms, but if breaks in
the clouds allow for heating during the day, a few strong storms
will become possible.

Rainfall amounts will start to pile up this period, but since area
has been pretty dry not expecting widespread issues. Although,
localized flooding potential will increase especially where stronger
cells develop.

There is a potential that a trough develops along the coast in this
onshore flow pattern Wednesday night into Thursday. Models have been
inconsistent with developing this feature over the last few days,
and this continues to be the case. If the trough does develop,
the main affect would be enhanced flow at the coast, and
additional convergence for coastal showers.

Due to rain and cloud coverage day time temperatures will be below
normal, while lows at night will trend near to a little above.

&&

.LONG TERM...
(Thursday night through next Monday)
Issued at 208 PM EDT Mon Sep 25 2023

The high will remain well to the north into Friday, as the upper
trough pivots through. Therfore, the moist onshore flow will
continue, with enhanced upper support. This will keep a
significant chance for showers and storms in the forecast through
Friday.

Model differences over the weekend, into early next week will
lead to a good deal of uncertainty during the later portion of
this period. While GFS and ECMWF both move surface high closer to
the region, the GFS is much closer, and ECMWF holds onto upper
troughing. So, GFS would trend toward a mainly dry weekend, while
ECMWF keeps precipitation in. At this point, will run with an
average of model solutions, and further refine this over the next
few cycles.

Temperatures this period will trend below normal during the day, but
near normal at night.

&&

.MARINE...
Issued at 208 PM EDT Mon Sep 25 2023

High pressure will be east of the region Tonight. High pressure will
be centered to the north Tuesday through weeks end. A frontal
boundary will lay west to east across central Florida from Tuesday
through Thursday. A coastal trough may develop later in the week,
which would further enhance the onshore flow.

Rip Currents: SE GA Moderate through Tuesday
              NE FL Moderate through Tuesday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  85  69  81 /  30  60  60  80
SSI  76  85  73  83 /  60  70  80  90
JAX  73  85  70  83 /  60  90  80  90
SGJ  74  85  72  83 /  60  90  80  90
GNV  72  86  70  83 /  60  90  50  90
OCF  72  88  71  85 /  60  90  50  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 25, 7:46 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
846 PM EDT Mon Sep 25 2023

FLZ038-138-260130-
Coastal Flagler FL-Inland Flagler FL-
846 PM EDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT FLAGLER COUNTY THROUGH 930 PM
EDT...

At 846 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bunnell, moving north at 25 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Beverly Beach, and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2946 8110 2946 8112 2944 8111 2943 8111
      2942 8114 2941 8115 2926 8115 2926 8140
      2961 8139 2959 8112 2952 8110
TIME...MOT...LOC 0046Z 190DEG 22KT 2934 8125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Sep 25, 7:52 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
852 PM EDT Mon Sep 25 2023

FLZ033-038-137-237-260130-
Inland Flagler FL-Eastern Putnam FL-Western Putnam FL-
Inland St. Johns FL-
852 PM EDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN FLAGLER...SOUTH CENTRAL
ST. JOHNS AND SOUTHEASTERN PUTNAM COUNTIES THROUGH 930 PM EDT...

At 852 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crescent City, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palatka, Crescent City, Pomona Park, Hastings, East Palatka,
Andalusia, Fruitland, Orange Mills, San Mateo, and Satsuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2960 8128 2961 8139 2926 8140 2927 8142
      2940 8142 2940 8143 2938 8145 2933 8165
      2972 8168 2971 8139 2969 8132 2967 8130
TIME...MOT...LOC 0052Z 182DEG 23KT 2940 8149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CORLESS
Special weather statement, Sep 25, 8:00 PM EST, 3 hours before
Special Weather Statement
National Weather Service Jacksonville FL
900 PM EDT Mon Sep 25 2023

FLZ137-140-237-240-260145-
Central Marion FL-Eastern Putnam FL-Western Putnam FL-
Eastern Marion FL-
900 PM EDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MARION AND SOUTH CENTRAL
PUTNAM COUNTIES THROUGH 945 PM EDT...

At 900 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moss Bluff, or near Lynne, moving north at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort McCoy, Salt Springs, Juniper Springs, Lynne, Lake Delancy,
Weirsdale, The Village of Briar Meadow, Ocklawaha, Moss Bluff, and
Lake Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2941 8201 2946 8166 2933 8165 2932 8168
      2928 8164 2905 8164 2905 8166 2896 8166
      2896 8199
TIME...MOT...LOC 0100Z 174DEG 13KT 2913 8190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Sep 25, 8:28 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
928 PM EDT Mon Sep 25 2023

FLZ033-038-133-137-138-140-237-260215-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Western Putnam FL-Inland St. Johns FL-
Eastern Marion FL-
928 PM EDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT FLAGLER...SOUTHEASTERN ST. JOHNS
AND EASTERN PUTNAM COUNTIES THROUGH 1015 PM EDT...

At 928 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Marineland, or 10 miles southeast of Hastings, moving
north at 25 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Flagler Beach, Bunnell,
Crescent City, Pomona Park, Hastings, East Palatka, and Andalusia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2941 8115 2936 8115 2934 8142 2940 8142
      2938 8145 2931 8170 2974 8171 2992 8143
      2989 8122 2960 8113 2942 8113
TIME...MOT...LOC 0128Z 192DEG 23KT 2964 8135

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CORLESS
Local storm report, Sep 25, 8:56 PM EST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
956 PM EDT Mon Sep 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Rain             Espanola                29.51N 81.31W
09/25/2023  M2.89 inch       Flagler            FL   Mesonet

            Mesonet station GW2497 Bunnell reported 2.89
            inches of rain in about one hour.

&&

PK
Local storm report, Sep 25, 8:57 PM EST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
957 PM EDT Mon Sep 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     Rain             5 SE Crescent City      29.39N 81.47W
09/25/2023  M2.81 inch       Putnam             FL   Mesonet

            Mesonet station EW6604 Crescent City
            reported 2.81 inches of rain in about one
            hour.

&&

PK

The radar

The Jacksonville radar (KJAX), 25 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 flood, 2 tornado, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Heavy Rain, Duval

When
September 25, 11:00 PM EST to September 26, 6:38 PM EST
Where
Duval County, 1.38 mi WSW of Ft Caroline Shrs
Reported by
Public
Coordinates
30.360, -81.490

A public weather station measured 5.3 inches of storm total rainfall just west of Mt. Pleasant Road. Numerous public stations between McCormick Road to Atlantic Blvd and between Girvin Road and Kernan Blvd measured 4-5 inches of rainfall as well. Most of this rainfall occurred in the early evening.

Heavy Rain, Duval

When
September 25, 11:00 PM EST to September 26, 6:59 PM EST
Where
Duval County, Atlantic Beach
Reported by
Public
Coordinates
30.330, -81.400

A public weather station just west of Atlantic Beach Elementary School measured storm total rainfall of 4.65 inches by 8 pm. Other public weather stations in the area measured 3-4.5 inches of daily rainfall.

Heavy Rain, St. Johns

When
September 25, 11:00 PM EST to September 26, 7:07 PM EST
Where
St. Johns County, 1.83 mi SE of South Durbin
Reported by
Public
Coordinates
30.000, -81.360

A public weather station along Lakeshore Drive, north of the St. Augustine airport, measured 6.67 inches of storm total daily rainfall. Another location just north along Sophia Terrace measured 6.58 inches of daily rainfall.

Heavy Rain, Duval

When
September 25, 11:00 PM EST to September 26, 7:10 PM EST
Where
Duval County, 1.19 mi W of Pecan Park
Reported by
Public
Coordinates
30.520, -81.640

A public weather station along Pecan Park Road just west of Interstate 95 measured a daily storm total rainfall of 4.49 inches. Other stations in the area measured 2-4 inches of daily storm total rainfall.

Tornado, Clay

When
September 26, 3:40 PM EST to 3:44 PM EST
Where
Clay County, 1.67 mi WSW of Russell to 1.32 mi WSW of Russell
Rating
EF0
Path length
0.36 mi
Path width
10 yd
Reported by
Public
Coordinates
30.043, -81.777

A witness reported a land spout that last for about 4 minutes and tracked WSW to ENE across a construction site just south of Sandridge Road near Feed Mill Road. The vortex crossed over a construction site where it lifted garbage debris and dust. Structure damage did not occur.

Tornado, Clay

When
September 26, 4:05 PM EST
Where
Clay County, 1.38 mi ESE of Green Cove Spgs
Rating
EF0
Path length
0.01 mi
Path width
5 yd
Reported by
Public
Coordinates
29.990, -81.660

The public reported a landspout touchdown just west of the Shands Bridge near Green Cove Springs. The time of the event was based on radar. The width of the tornado was approximated. There was not noted damage.

Thunderstorm Wind, St. Johns

When
September 26, 4:20 PM EST
Where
St. Johns County, 1.51 mi SSE of South Durbin
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.000, -81.370

Florida Power and Light (FPL) reported that a tree or branch damaged electrical equipment near Sherry Lane. The time of damage was based on radar.

Flood, St. Johns

When
September 26, 4:45 PM EST
Where
St. Johns County, 1.57 mi NW of Casa Cola to 1.55 mi NNW of Sampson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.987, -81.367

Significant flooding, including inundation into at least 2 homes at the time of the report, occurred along and east of U.S. Highway 1 near Palencia. Flood water covered neighborhood roads north of the St. Augustine Airport to Palencia. The 2 homes that were flooded at the time of the report were along Palmetto Drive. Radar and ground truth rainfall measurements were 6-8 inches across these areas over 2 hours. There was also street flooding reported in historic downtown St Augustine along Cordova St a known flood-prone area.

Flood, Duval

When
September 26, 5:00 PM EST to 5:15 PM EST
Where
Duval County, 2.62 mi SSE of Jacksonville to 2.23 mi NNW of Bowden
Cause
Heavy Rain
Reported by
Public
Coordinates
30.316, -81.651

At 6 pm, the public shared images of significant street flooding at the intersection of Hendricks Avenue and Atlantic Blvd in San Marco. Local broadcast media relayed reports of flooding across streets in San Marco. Pictures showed stalled vehicles in water 6-12 inches deep.

Flood, Duval

When
September 26, 5:15 PM EST
Where
Duval County, 1.7 mi SSW of Lake Forest to 1.59 mi SSW of Lake Forest
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.327, -81.640

The eastbound lanes of the Arlington Expressway near the Matthews Bridge were flooded.

Lightning, Putnam

When
September 26, 5:30 PM EST
Where
Putnam County, Bostwick
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.770, -81.630

A 16-year-old female died of her injuries after being struck by lightning while hunting with her father near Bostwick. Both were sheltering under a tree when storms approached. Lightning struck the tree, knocking both unconscious. The teen was hospitalized, but she passed away 2 days later.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Putnam2023-09-2616FemaleUnder TreeDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130545, 1130546, 1130547, 1130548, 1130551, 1130552, 1130549, 1130542, 1130543, 1130544, 1130553.